Alert archive / Illinois / Flash Flood Warnings in 2019

Flash Flood Warning 41, NWS Lincoln, IL

September 1, 2019Sangamon County, Illinois

NWS Lincoln, IL issued this flash flood warning at Sep 1, 2019, 4:46 AM CDT for Sangamon County, Illinois. It was in force for 10 hr. 11 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 1, 2019, 4:46 AM CDT (09:46 UTC)
Expired
Sep 1, 2019, 2:41 PM CDT
In force
10 hr
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Flood severity
None

County Sangamon County, IL

The radar

The Lincoln radar (KILX), 64 km from the middle of the area, began a volume at 09:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 1, 7:00 AM CDTHEAVY RAIN 5.27Loami, ILSTORM TOTAL RAINFALL SO FAR...STILL RAINING LIGHTLY.
Sep 1, 7:00 AM CDTHEAVY RAIN 5.8Chatham, IL24-HOUR TOTAL
Sep 1, 8:00 AM CDTFLASH FLOOD5 Sw Springfield, ILI-72 COVERED WITH WATER WEST OF VETERANS PARKWAY
Sep 1, 9:00 AM CDTFLOOD2 N Divernon, ILWATER OVER FRAZEE RD NORTHWEST OF INTERSECTION OF I-55 AND HIGHWAY 104
Sep 1, 9:00 AM CDTFLASH FLOOD2 Nnw Curran, ILLENHART ROAD FLOODED AND PEOPLE TRAPPED IN HOMES. RELAYED VIA WICS-TV
Sep 1, 9:00 AM CDTHEAVY RAIN 3.09New Berlin, IL
Sep 1, 9:00 AM CDTHEAVY RAIN 4.94Chatham, IL
Sep 1, 9:00 AM CDTHEAVY RAIN 51 N Divernon, IL
Sep 1, 9:00 AM CDTHEAVY RAIN 52 Nnw Curran, IL4 MILES WEST OF WHITE OAKS MALL
Sep 1, 9:00 AM CDTHEAVY RAIN 5.21 W Chatham, IL
Sep 1, 9:00 AM CDTHEAVY RAIN 6Auburn, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 194 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 9.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2019-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 310 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2019-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
310 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
964 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
159 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

307 
WGUS53 KILX 010946
FFWILX
ILC167-011545-
/O.NEW.KILX.FF.W.0041.190901T0946Z-190901T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
446 AM CDT Sun Sep 1 2019

The National Weather Service in Lincoln has issued a

* Flash Flood Warning for...
  Western Sangamon County in central Illinois...

* Until 1045 AM CDT.

* At 445 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to three to five inches of 
  rain have already fallen. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Springfield, Chatham, Auburn, New Berlin, Divernon, Pleasant
  Plains, Loami, Thayer, Curran, Berlin, Glenarm, Farmingdale and
  Lowder.

This includes the following highways...
 Interstate 55 between mile markers 78 and 84.
 Interstate 72 between mile markers 81 and 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3987 8996 3988 8976 3953 8960 3952 8992
      3973 8997

$$

Deubelbeiss
5 follow-up statements
834 
WGUS53 KILX 011245
FFWILX
ILC167-012145-
/O.EXT.KILX.FF.W.0041.000000T0000Z-190901T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lincoln IL
745 AM CDT Sun Sep 1 2019

The National Weather Service in Lincoln has extended the

* Flash Flood Warning for...
  Western Sangamon County in central Illinois...

* Until 445 PM CDT Sunday.

* At 743 AM CDT, Doppler radar estimated that thunderstorms had 
  produced 4 to 6 inches of rain across the warned area. A weather 
  observers in Loami measured over 5 inches of rain. Flash flooding 
  is likely already occurring.

* Some locations that will experience flooding include...
  Springfield, Chatham, Auburn, New Berlin, Divernon, Pleasant
  Plains, Loami, Thayer, Curran, Berlin, Glenarm, Farmingdale and
  Lowder.

This includes the following highways...
 Interstate 55 between mile markers 78 and 84.
 Interstate 72 between mile markers 81 and 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3987 8996 3988 8976 3953 8960 3952 8992
      3973 8997

$$

Deubelbeiss
374 
WGUS73 KILX 011323
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
823 AM CDT Sun Sep 1 2019

ILC167-012145-
/O.CON.KILX.FF.W.0041.000000T0000Z-190901T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sangamon-
823 AM CDT Sun Sep 1 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM CDT SUNDAY
FOR WESTERN SANGAMON COUNTY...

At 823 AM CDT, Doppler radar showed that the rain had moved out of 
western Sangamon County, but flooding persists in some areas. 
Interstate 72 is covered with water just west of Veterans Parkway in 
Springfield. A weather observer near Loami reported 5.27 inches of 
rain, while an off duty weather service employee east of Chatham 
reported 4.78 inches had fallen. 

Some locations that will experience flooding include...
Springfield, Chatham, Auburn, New Berlin, Divernon, Pleasant Plains,
Loami, Thayer, Curran, Berlin, Glenarm, Farmingdale and Lowder.

This includes the following highways...
 Interstate 55 between mile markers 78 and 84.
 Interstate 72 between mile markers 81 and 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3987 8996 3988 8976 3953 8960 3952 8992
      3973 8997

$$

Geelhart
511 
WGUS73 KILX 011528
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
1028 AM CDT Sun Sep 1 2019

ILC167-012145-
/O.CON.KILX.FF.W.0041.000000T0000Z-190901T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sangamon-
1028 AM CDT Sun Sep 1 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM CDT SUNDAY
FOR SOUTHWESTERN SANGAMON COUNTY...

At 1027 AM CDT, flooding continues to impact portions of 
southwest Sangamon County, in response to 3 to 7 inches of rain that 
occurred earlier this morning. Interstate 72 is closed between the 
Wabash Avenue and Veterans Parkway exits on the southwest side of 
Springfield, and state highway 104 is water covered near Brush Creek 
west of Pawnee. Any additional rainfall today will be light and 
scattered, so flooding will continue to subside with time. 

Some locations that will experience lingering flooding include...
Springfield, Chatham, Auburn, New Berlin, Divernon, Loami, Thayer,
Curran, Glenarm and Lowder.

This includes the following highways...
 Interstate 55 between mile markers 78 and 84.
 Interstate 72 between mile markers 86 and 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3953 8960 3952 8992 3973 8997 3976 8970

$$

Geelhart
839 
WGUS73 KILX 011815
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
115 PM CDT Sun Sep 1 2019

ILC167-012145-
/O.CON.KILX.FF.W.0041.000000T0000Z-190901T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sangamon-
115 PM CDT Sun Sep 1 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM CDT FOR
SOUTH CENTRAL SANGAMON COUNTY...

Flooding continues to subside early this afternoon, and I-72 on the 
southwest side of Springfield has reopened. However, areas of
flooding do linger, especially west of Pawnee. With little
rain expected this afternoon, the trend of diminished flooding
will continue.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 3952 8976 3965 8979 3971 8968 3953 8960

$$

Geelhart
654 
WGUS73 KILX 011941
FFSILX

Flash Flood Statement
National Weather Service Lincoln IL
241 PM CDT Sun Sep 1 2019

ILC167-011951-
/O.CAN.KILX.FF.W.0041.000000T0000Z-190901T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Sangamon-
241 PM CDT Sun Sep 1 2019

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL SANGAMON COUNTY IS
CANCELLED...

Flood waters have largely receded. Flooding is no longer expected to 
pose a
threat. Some water may still be standing on a few roads, so use 
extra 
caution while traveling.

LAT...LON 3952 8976 3965 8979 3971 8968 3953 8960

$$

Geelhart

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 4:28 AM CDT, 18 minutes earlier.

Area forecast discussion, Sep 1, 4:28 AM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
428 AM CDT Sun Sep 1 2019

.SYNOPSIS...
Issued at 420 AM CDT Sun Sep 1 2019

Scattered showers and isolated thunderstorms will occur this
morning over central and southeast Illinois, and linger in eastern
IL this afternoon until sunset. A fair amount of clouds this
morning will give way to partly sunny skies during this afternoon
with highs in the upper 70s and lower 80s and muggy conditions.
Patchy fog will develop overnight across the area with mostly
clear to partly cloudy skies. Expect lows tonight in the low to
mid 60s. Warm and muggy conditions expected on Labor Day with
partly to mostly sunny skies. Highs will reach the low to mid 80s.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 420 AM CDT Sun Sep 1 2019

Showers and isolated thunderstorms have been expanding across
central IL north of I-70 during the past few hours with a short
wave/trof pushing east toward western IL and also getting warm air
and moisture advection (precipitable water values of 1.5-1.8
inches over CWA) between a surface frontal boundary south of CWA
in southern IL into northern KY and the 925-850 mb front to our
north. Latest models take short wave/trof east toward the Wabash
river valley midday and se of Indiana by sunset. Should see
convection diminish in western CWA during this morning and over
central and eastern CWA during this afternoon as short wave
passes by to the east. Highs today in the upper 70s and lower 80s,
coolest in northern CWA. Isolated showers possible near the Wabash
river early this evening until sunset, otherwise mostly clear to
partly cloudy skies tonight with patchy fog developing over area
during overnight. Lows in the low to mid 60s.

&&

.LONG TERM...(Monday through Saturday)
ISSUED AT 420 AM CDT Sun Sep 1 2019

A brief return of summertime warmth and humidity for Labor Day and
Tuesday as weak high pressure 1020 mb drifts east of area during
Monday afternoon and starts a sw flow by late monday afternoon.
Partly to mostly sunny skies Monday with highs in the low to mid
80s and muggy dewpoints in the upper 60s/lower 70s. Dry wx should
continue through Tuesday morning. Lows Monday night in the mid to
upper 60s. A upper level low off the WA/southern British Columbia
coast to send a northern stream short wave trof east into the
upper Midwest during Monday night and across the northern Great
Lakes Tuesday, driving a cold front se toward the IL river valley
by sunset Tue. This will bring a chance of showers/thunderstorms
into nw CWA Tue afternoon and then over rest of CWA during Tue
night as cold front pushes se thru rest of CWA. SPC day3 outlook
has marginal risk of severe storms in northern CWA from Schuyler
to McLean counties north by late Tue afternoon into mid Tue evening
while slight risk is from central LaSalle county north. Very warm
and humid Tue with highs in the upper 80s to near 90F with
afternoon heat indices in the 90s.

Dry and cooler weather expected Wed and Thu over area behind the
cold front. Highs Wed in the 70s, and low to mid 70s on Thu. Lows
Wed and Thu nights of 50-55 and could be some upper 40s over parts
of central IL. Stayed close to consensus of models for extended
forecast for Friday through Sunday. Generally dry wx forecast thru
Saturday over much of area with highs in the upper 70s Friday and
ranging from lower 70s far nw CWA Sat to near 80F south of I-70.
Highs in the low to mid 70s next Sunday.

ILX did a special 06Z sounding to support the National Hurricane
Center for Category 4 Hurricane Dorian which currently has
powerful 150 mph winds tracking westward at 8 mph toward the
northwest Bahamas today.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1255 AM CDT Sun Sep 1 2019

Isolated to scattered showers over central IL early overnight will
become more numerous as the night wears on and into the morning,
and linger east of the IL river into Sunday afternoon. Ceilings
have recently lowered to MVFR (2.5k ft) at PIA while mid level
cloud decks of 7-12k ft over the rest of central IL airports.
Expect ceilings to lower to MVFR along I-55 next few hours and at
DEC and CMI too later tonight and continue thru much of Sunday
morning. MVFR vsbys to possibly develop too during overnight with
rain showers and some light fog development especially from I-55
west over the IL river valley. A frontal boundary lurking se of
central IL thru Sunday will shift further se late Sunday afternoon
into Sunday evening with VFR conditions returning Sunday evening.
ENE to ESE winds of 4-8 kts overnight into Sunday morning, to
shift West to NW during mid to late Sunday afternoon and Sunday
evening and stay less than 10 kts.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...07
SHORT TERM...07
LONG TERM...07
AVIATION...07
Hazardous weather outlook, Sep 1, 4:02 AM CDT, 44 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
402 AM CDT Sun Sep 1 2019

ILZ027>031-036>038-040-041-020915-
Fulton-Knox-Marshall-Mason-McLean-Peoria-Schuyler-Stark-Tazewell-
Woodford-
402 AM CDT Sun Sep 1 2019

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Scattered thunderstorms are possible through late afternoon or
early evening. These will not be severe, but some could produce
locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Scattered thunderstorms are possible again Tuesday and Tuesday
night. Some of these storms could be strong to severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ042>057-061>063-066>068-071>073-020915-
Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-
De Witt-Douglas-Edgar-Effingham-Jasper-Lawrence-Logan-Macon-
Menard-Morgan-Moultrie-Piatt-Richland-Sangamon-Scott-Shelby-
Vermilion-
402 AM CDT Sun Sep 1 2019

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Scattered thunderstorms are possible through late afternoon or
early evening. These will not be severe, but some could produce
locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Scattered thunderstorms are possible again Tuesday evening and
night. The risk of severe storms appears low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Deubelbeiss

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 10:11 AM CDTFlash Flood WatchILXSangamon22 hr
Sep 1, 2:36 PM CDTTornado Warning Tornado observedILXCumberland39 min
Sep 1, 3:44 PM CDTSpecial Weather StatementILXChampaign, Clark, Coles, Crawford, Cumberland, Douglas and 5 more2 hr

Nearby

Flash Flood Warnings in Illinois, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.